Alert archive / Georgia / Flash Flood Warnings in 2008

Flash Flood Warning 1, NWS Tallahassee, FL

June 21, 2008Grady County, Georgia

NWS Tallahassee, FL issued this flash flood warning at Jun 21, 2008, 10:48 PM EDT for Grady County, Georgia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2008, 10:48 PM EDT (02:48 UTC)
Expired
Jun 22, 2008, 1:45 AM EDT
In force
3 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

County Grady County, GA

The radar

The Tallahassee radar (KTLH), 68 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 2.8 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2008-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 540 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2008-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
540 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-80 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
-2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KTAE 220250
FFWTAE
GAC131-220545-
/O.NEW.KTAE.FF.W.0001.080622T0248Z-080622T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1048 PM EDT SAT JUN 21 2008

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN GRADY COUNTY IN SOUTHWEST GEORGIA...

* UNTIL 145 AM EDT

* AT 1047 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SPENCE...
  PEOPLES STILL AND ELPINO

* THIS STORM HAS BEEN NEARLY STATIONARY FOR THE PAST THREE
  HOURS...AND HAS LIKELY DUMPED IN EXCESS OF 4 INCHES OF RAIN
  DURING THAT TIME. AN ADDITIONAL 1 TO 3 INCHES OF RAIN IS
  POSSIBLE BEFORE THE STORM FINALLY DISSIPATES. 

* A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR
  OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER
  GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS
  SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY.
  DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF
  UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

* REPORT FLOODING OR FLOOD DAMAGE TO THE NATIONAL WEATHER SERVICE
  IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
  NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
  THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3108 8432 3108 8411 3090 8411 3090 8432

$$

9-FOURNIER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 9:48 PM EDT, 1 hour earlier.

Area forecast discussion, Jun 21, 9:48 PM EDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
948 PM EDT SAT JUN 21 2008

.DISCUSSION...
IT TOOK A WHILE...BUT THE EXPECTED SHOWERS AND THUNDERSTORMS
FINALLY DEVELOPED LATE THIS AFTERNOON AND INTO THE EVENING...AND
ARE STILL ONGOING IN SOUTHWEST GA AND SOUTHEAST AL. IT APPEARS
THAT A DRY SLOT (BEHIND A FAST-MOVING SHORT WAVE) BRIEFLY
SUPPRESSED DEEP MOIST CONVECTION EARLIER THIS AFTERNOON...BUT WHEN
THE DRY SLOT MOVED EAST OF OUR AREA LATE THIS AFTERNOON SCATTERED
THUNDERSTORMS DEVELOPED OVER THE WESTERN PORTIONS OF OUR AREA.
STORMS WERE MORE ISOLATED EAST OF THE APALACHICOLA RIVER. SOME OF
THE STORMS WERE SLOW-MOVING OR EVEN BACK-BUILDING...PROBABLY
CAUSING SOME LOCALIZED FLOODING. THERE WERE EVEN A FEW SEVERE
STORMS...BUT WHAT WAS UNUSUAL IS HOW THESE STORMS REMAINED SEVERE
(WITH LARGE HAIL CORES SUPPORTED ABOVE THE FREEZING LEVEL) FOR
LONG PERIODS OF TIME (OVER AN HOUR) IN THE ABSENCE OF DEEP LAYER
VERTICAL WIND SHEAR ABOVE 30 KT.

RECENTLY THE STORMS APPEAR TO BE REMAINING BELOW SEVERE
LEVELS...BUT THEY ARE NOT SHOWING SIGNS OF DISSIPATING AS THE
ATMOSPHERE REMAINS SUFFICIENTLY MOIST AND UNSTABLE TO SUPPORT
THESE STORMS PAST SUNSET. WE EXPECT THEM TO FINALLY DIMINISH OVER
LAND AFTER MIDNIGHT...THOUGH ISOLATED STORMS WILL STILL BE
POSSIBLE. LIKE THIS MORNING...SCATTERED STORMS WILL LIKELY DEVELOP
OVER THE COASTAL WATERS AS THE DIURNAL CONVECTIVE MAX COINCIDED
WITH THE LAND BREEZE AND LARGE SCALE SYNOPTIC LIFT AHEAD OF AN
APPROACHING UPPER TROUGH FROM THE WEST.

&&

.AVIATION...
ITS AN ACTIVE EVENING WITH SCATTERED STRONG TSRA AFFECTING MUCH
OF THE REGION, WITH TEMPO GROUPS FOR HEAVY TSRA AND GUSTY WINDS AT
KDHN, KABY AND KVLD ENDING BY 03Z. ONCE THE SHRA/TSRA DIMINISH,
EXPECT RESIDUAL MID/HIGH CLOUDS LATER TONIGHT WITH LIGHT WINDS. BY
DAYBREAK SUNDAY, THERE MAY BE MVFR VSBY RESTRICTIONS, ESPECIALLY
AT KABY, KDHN AND KVLD. THEN ANOTHER ACTIVE DAY FOR CONVECTION IS
FORECAST FROM MID-LATE SUNDAY MORNING THROUGH THE AFTERNOON.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

AVIATION...JAMSKI
REST OF DISCUSSION...FOURNIER
Hazardous weather outlook, Jun 21, 5:04 AM EDT, 17 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
504 AM EDT SAT JUN 21 2008

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-221000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
504 AM EDT SAT JUN 21 2008 /404 AM CDT SAT JUN 21 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA
TODAY. ALTHOUGH A WIDESPREAD SEVERE WEATHER EVENT IS NOT
ANTICIPATED...A SEVERE THUNDERSTORM OR TWO CANNOT BE RULED OUT
LATER THIS AFTERNOON AND EVENING. THE MAIN THREAT WITH THE STORMS
THAT DO DEVELOP WILL BE FREQUENT LIGHTNING...HEAVY DOWNPOURS...AND
GUSTY WINDS. THESE STORMS MAY CONTINUE INTO THE LATE EVENING HOURS
ACROSS PORTIONS OF THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
SCATTERED THUNDERSTORMS WILL DEVELOP ONCE AGAIN ON SUNDAY WITH
LOCALLY HEAVY RAIN POSSIBLE ACROSS THE AREA. ISOLATED TO SCATTERED
THUNDERSTORMS ARE EXPECTED EACH AFTERNOON NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

In the hours before

Special weather statement, Jun 21, 8:23 PM EDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
823 PM EDT SAT JUN 21 2008

GAZ142-143-155-156-220115-
DECATUR-EARLY-MILLER-SEMINOLE-
823 PM EDT SAT JUN 21 2008

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR DECATUR...EARLY...
MILLER AND SEMINOLE COUNTIES...

* UNTIL 915 PM EDT

AT 817 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF DONALSONVILLE...MOVING EAST
AT 24 MPH.

THIS STORM WILL BE NEAR...
  6 MILES NORTH OF DONALSONVILLE BY 835 PM EDT.
  5 MILES SOUTH OF COLQUITT BY 850 PM EDT.

SMALL HAIL...WINDS 40 TO 50 MPH...FREQUENT LIGHTNING...AND
VERY HEAVY RAIN ARE EXPECTED WITH THIS STORM.

9-FOURNIER
Special weather statement, Jun 21, 8:58 PM EDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
858 PM EDT SAT JUN 21 2008

GAZ146-147-159-220200-
BROOKS-COLQUITT-COOK-
858 PM EDT SAT JUN 21 2008

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR EXTREME NORTHERN
BROOKS...EASTERN COLQUITT AND WESTERN COOK COUNTIES...

* UNTIL 1000 PM EDT

AT 855 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES WEST OF SPARKS...OR 9 MILES WEST OF
ADEL...MOVING SOUTH AT 10 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

8-JAMSKI
Special weather statement, Jun 21, 9:11 PM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
911 PM EDT SAT JUN 21 2008

GAZ157-220200-
GRADY-
911 PM EDT SAT JUN 21 2008

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR NORTHERN GRADY
COUNTY...

* UNTIL 1000 PM EDT

AT 907 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF CAIRO...MOVING EAST AT 6 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

8-JAMSKI
Special weather statement, Jun 21, 9:37 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
937 PM EDT SAT JUN 21 2008

GAZ144-145-220200-
BAKER-MITCHELL-
937 PM EDT SAT JUN 21 2008

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR EASTERN BAKER AND
SOUTHERN MITCHELL COUNTIES...

* UNTIL 1000 PM EDT

AT 927 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NEWTON...MOVING SOUTHEAST AT 25 MPH.

THIS STORM WILL BE NEAR...
  PELHAM BY 955 PM EDT.

WINDS OF 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

8-JAMSKI
Special weather statement, Jun 21, 10:00 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1000 PM EDT SAT JUN 21 2008

GAZ157-220300-
GRADY-
1000 PM EDT SAT JUN 21 2008

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR NORTHERN GRADY
COUNTY...

* UNTIL 1100 PM EDT

AT 948 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF CAIRO. THIS STORM WAS NEARLY
STATIONARY.

THIS STORM WILL BE NEAR...
  6 MILES NORTH OF CAIRO BY 1100 PM EDT.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

8-JAMSKI
Special weather statement, Jun 21, 10:03 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1003 PM EDT SAT JUN 21 2008

GAZ145-220300-
MITCHELL-
1003 PM EDT SAT JUN 21 2008

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR MITCHELL COUNTY...

* UNTIL 1100 PM EDT

AT 953 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PELHAM...MOVING EAST-NORTHEAST AT 10 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

8-JAMSKI

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 8:25 PM EDTSevere Thunderstorm WarningTAEBrooks, Thomas20 min
Jun 21, 9:30 PM EDTAreal Flood AdvisoryTAEGrady90 min

Nearby

Flash Flood Warnings in Georgia, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.